Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Can You Develop Allergies To Sustiva

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Efavirenz (Sustiva)

What Is Efavirenz? Efavirenz is a drug used as part of antiretroviral therapy (ART). It is also called Sustiva or Stocrin. It is manufactured by Bristol-Myers Squibb. Generic versions have been tentatively approved under PEPFAR (see Fact Sheet 475 ). Efavirenz is a non-nucleoside reverse transcriptase inhibitor (a "non-nuke" or NNRTI). These drugs stop HIV from multiplying by preventing the reverse transcriptase enzyme from working. This enzyme...
Ask the Experts

Is it possible to develop increased side effects with Sustiva?

I've had this regimen of Epivir 300 mg, Viread 300 mg and Sustiva 600 mg for about 6 six years with mostly minimal side effects. I'd get the occasional odd dream and then the not so severe skin rash that would go away within a day. I have...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
A small (? 5-10%) of patients continue to have annoying side effects from efavirenz. Some patient may run high levels that may merit drug level monitoring if would like to stay on efavirenz (in some patients s dose decrease may be an option). For... Read more »

Sulfa in Sustiva?

I read the question posted June 19 - "Options for Sulfa allergy" and am wondering if, indeed Sustiva contains sulfa? If so, should my doctor have prescribed it for me, since my chart states my allergic sensibility to sulfa? I have been on...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
Resistance to Sustiva generally occurs when the HIV virus mutates such that it can evade control by efavirenz (Sustiva). That mechanism has no relationship to sulfa or sulfa allergy. Sustiva in my experience and to my knowledge can generally be... Read more »

I developed a rash from Sustiva, what's next?

I started my first treatment with Sustiva and Combivir on 1/1/04. I woke up with a rash on 1/10/04. I understand my next step would be to try Viramune and if that doesn't work then it's on to a P.I. I'm really worried that I may...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
A rash early on with Sustuva is quite common-usually we treat through it with benadryl/tylenol/fluids and observation (depending on severity). Most of the time the rash subsides over several weeks. If the rash is severe then nevirapine is one of... Read more »

Stopping successfull sustiva combo without developing resistance.

How can one go about stopping a successful combo that consisting of once a day sustiva, abacavir and 3tc without developing resistance. ...
Benjamin Young, M.D., Ph.D.

Response from Benjamin Young, M.D., Ph.D.

Rocky Mountain CARES
Thanks for your question.The question that you raise is based on the idea that efavirenz (Sustiva, Stocrin) stays around in the body longer than either abacavir or 3TC after treatment is discontinued. Unfortunately, we don't have a clear-cut... Read more »
Connect With Others

Sustiva or DDI/hydroxurea

Posted by Anonymous, 2 Replies
I am a female recovering addict and have been clean for over ten years. I am getting real weird side effects from Sustiva and even though I started taking it at night, I feel somewhat foggy during the day. Will this end and I feel somewhat normal... Read more »

SUSTIVA/TRUVAD WHY NOT VL>50 YET?

Posted by Anonymous, 2 Replies
Diagnosed in Feb 2006 started on Sustiva/Truvada immediately as had a lot of KS lessions and CD4 226 AND VL >100,000. Since then VL fallen to 1600, 300 and in July 200. CD4 has gone to 330 then back to 240. KS has stopped developing and lessions... Read more »

Widespread Atripla/truvada+sustiva Rash

Posted by younguk, 2 Replies
I am taking Truvada and Sustiva and have been for 2 weeks. 8 days in I developed a rash which has become progressively worse. It covers most of the surface area of my inner thighs and upper back and is also present in significant amounts everywhere... Read more »

Sustiva + Truvada combination

Posted by richwales, 6 Replies
Im a 26 y/o male living in UK whos been on sustiva and truvada for 4 months now my Cd4 and viral load are doing great (gone from 14% 245 to 19% 472, and 18,200 to undectable) just finding the side affects of sustiva really can be hard to cope with,... Read more »